Thyroid UK
84,075 members99,049 posts

High blood pressure

I have been taking levothyroxine (50/75 mg alternate days) for the last 20 years or so, after having 80% of my thyroid removed. Recently I had my blood pressure checked and it was quite high 130/104. I had a 24 hours monitor and now I need to see my GP on Monday to "discuss" the options. I don't want to take medication to lower my blood pressure (i'm only 43 years old - don't drink, don't smoke and have a healthy diet). Do GPs have any idea about thyroid issues or should I just tell her to book me in to see an endocrinologist?

Any advice would be most welcome.

Ingrid

10 Replies
oldestnewest

Imiller,

If you post your most recent thyroid results and ranges members will advise whether you are optimally dosed.

What makes you think your high BP is thyroid related?

Reply

I don't have the results on me, but i'll have them on Monday. I think the high BP is related because i've read that levothyroxine causes an increase in BP...

Reply

imiller,

But you've been taking it for 20 years so why just now?

Reply

Go to endo that’s best bet he specializes in strictly thyroid issues

Reply

Magnesium is known to lower blood pressure

2 likes
Reply

Make sure to get TSH, FT4 and FT3 plus Thyroid antibodies

Vitamin D, folate, ferritin and B12 too

You are entitled to copies of your own blood test results and ranges

1 like
Reply

High blood pressure can be a hypo symptom. It could be that your remaining 20% thyroid has become less active with time, and now you're under-medicated. When did you have your last thyroid tests done? I'm afraid I wouldn't expect a GP or even and endo to know that high blood pressure is a hypo symptom, because they don't learn about symptoms in med school.

1 like
Reply

thats only one high reading, surprised he wanted a 24 hour done. mine goes higher chatting on the phone and normal half hour later

Reply

I have not researched this in depth but here is something to think about. If the doc is going to put you on blood pressure (BP) medication, measure your "T3 Uptake" first. That has nothing to do with T3 which is going to confuse the hell out of him, it will tell you how many TBGs you have available. Those are Thyroid Binding Globulin, things (proteins I think) which transport thyroid hormones around the body via the blood. Now, unfortunately BP meds also "hitch a ride" on these transporter molecules and the result is that thyroid meds and BP meds interact with each other, they compete for the TBGs. If your T3 Uptake is low (i.e., not many available) I would suggest you try to reduce your BP some other way, like diet and exercise. I realize that is a drag (I have just had to do that myself because I take thyroid meds and have to battle high BP sometimes) but it's better than suffering the side affects of BP meds + Thyroid meds.

But, like I said, I have not researched this fully and I have read an argument that when the TBGs are low that the body will make more. But that is an experiment you should not do on yourself, you could feel very ill in the process and it would be expensive in blood tests.

1 like
Reply

Your thyroid meds are far too low. Raising them will bring down your blood pressure. I would have thought that you wd need around 200 mcg at least per day having had 80% of your thyroid removed.

1 like
Reply

You may also like...